Limits...
Acute basophilic leukemia presenting with maculopapular rashes and a gastric ulcer: A case report.

Luo XH, Zhu Y, Tang XQ - Oncol Lett (2014)

Bottom Line: The patient initially demonstrated clinical improvement as a result of chemotherapy, however, subsequently deteriorated.The gastric and skin manifestations of ABL may be associated with excessive histamine release from basophilic cells.Thus, the administration of H1- and H2-receptor antagonists, proton pump inhibitors and steroids is proposed in order to minimize these associated complications.

View Article: PubMed Central - PubMed

Affiliation: Department of Hematology, The First Affiliated Hospital of Chongqing Medical University, Chongqing 400016, P.R. China.

ABSTRACT
Acute basophilic leukemia (ABL) is a rare and poorly characterized form of leukemia. The case of a 65-year-old male who complained of dizziness, maculopapular skin lesions and melena is described in the current report. A gastroscopy was conducted and indicated a gastric antral ulcer. The diagnosis of ABL was determined due to characteristic cytomorphological features, the myeloid immunophenotype of the blast cells (identified to be positive for cluster of differentiation [CD]25 and CD123) in addition to the absence of the Philadelphia chromosome and a c-kit D816V mutation. The patient initially demonstrated clinical improvement as a result of chemotherapy, however, subsequently deteriorated. The gastric and skin manifestations of ABL may be associated with excessive histamine release from basophilic cells. Thus, the administration of H1- and H2-receptor antagonists, proton pump inhibitors and steroids is proposed in order to minimize these associated complications.

No MeSH data available.


Related in: MedlinePlus

Erythematous nodule resulting from cutaneous vasculitis.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4214495&req=5

f1-ol-08-06-2513: Erythematous nodule resulting from cutaneous vasculitis.

Mentions: In November 2012, a 65-year-old male was admitted to the First Affiliated Hospital of Chongqing Medical University (Chongqing, China) with dizziness that had persisted for one month and described the occurrence of melena for two weeks. The physical examination was notable for pallor and rashes, and the patient had developed erythematous and maculopapular skin lesions on the legs and hands (Fig. 1). The patient refused to undergo a skin biopsy. Maculopapular rashes appeared around the injection site minutes after intravenous injection. Blood tests were performed and the results were as follows: Hemoglobin level, 6.4 g/dl; hematocrit, 19.10%; platelet count, 58×109/l; and total leukocyte count, 4.55×109/l, with 8% blast cells and 6% mature basophils. The fecal occult blood test was positive, the level of ferritin was 1,138 ng/ml and the levels of vitamin B12 and folic acid were normal. Serum autoantibodies, including the anti-neutrophil cytoplasmic antibodies (ANCA), myeloperoxidase (MPO)-ANCA and proteinase 3-ANCA, were negative. A gastroscopy demonstrated a gastric antral ulcer (stage, A1), according to Sakita’s endoscopic staging system (2) and the endoscopy biopsy revealed mild mucosal inflammation and no specific features. (Fig. 2A and B).


Acute basophilic leukemia presenting with maculopapular rashes and a gastric ulcer: A case report.

Luo XH, Zhu Y, Tang XQ - Oncol Lett (2014)

Erythematous nodule resulting from cutaneous vasculitis.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4214495&req=5

f1-ol-08-06-2513: Erythematous nodule resulting from cutaneous vasculitis.
Mentions: In November 2012, a 65-year-old male was admitted to the First Affiliated Hospital of Chongqing Medical University (Chongqing, China) with dizziness that had persisted for one month and described the occurrence of melena for two weeks. The physical examination was notable for pallor and rashes, and the patient had developed erythematous and maculopapular skin lesions on the legs and hands (Fig. 1). The patient refused to undergo a skin biopsy. Maculopapular rashes appeared around the injection site minutes after intravenous injection. Blood tests were performed and the results were as follows: Hemoglobin level, 6.4 g/dl; hematocrit, 19.10%; platelet count, 58×109/l; and total leukocyte count, 4.55×109/l, with 8% blast cells and 6% mature basophils. The fecal occult blood test was positive, the level of ferritin was 1,138 ng/ml and the levels of vitamin B12 and folic acid were normal. Serum autoantibodies, including the anti-neutrophil cytoplasmic antibodies (ANCA), myeloperoxidase (MPO)-ANCA and proteinase 3-ANCA, were negative. A gastroscopy demonstrated a gastric antral ulcer (stage, A1), according to Sakita’s endoscopic staging system (2) and the endoscopy biopsy revealed mild mucosal inflammation and no specific features. (Fig. 2A and B).

Bottom Line: The patient initially demonstrated clinical improvement as a result of chemotherapy, however, subsequently deteriorated.The gastric and skin manifestations of ABL may be associated with excessive histamine release from basophilic cells.Thus, the administration of H1- and H2-receptor antagonists, proton pump inhibitors and steroids is proposed in order to minimize these associated complications.

View Article: PubMed Central - PubMed

Affiliation: Department of Hematology, The First Affiliated Hospital of Chongqing Medical University, Chongqing 400016, P.R. China.

ABSTRACT
Acute basophilic leukemia (ABL) is a rare and poorly characterized form of leukemia. The case of a 65-year-old male who complained of dizziness, maculopapular skin lesions and melena is described in the current report. A gastroscopy was conducted and indicated a gastric antral ulcer. The diagnosis of ABL was determined due to characteristic cytomorphological features, the myeloid immunophenotype of the blast cells (identified to be positive for cluster of differentiation [CD]25 and CD123) in addition to the absence of the Philadelphia chromosome and a c-kit D816V mutation. The patient initially demonstrated clinical improvement as a result of chemotherapy, however, subsequently deteriorated. The gastric and skin manifestations of ABL may be associated with excessive histamine release from basophilic cells. Thus, the administration of H1- and H2-receptor antagonists, proton pump inhibitors and steroids is proposed in order to minimize these associated complications.

No MeSH data available.


Related in: MedlinePlus